pseudo ephidrine

A few weeks ago i took some decongestant tabs(as suggested by pharm who knows me well ) and they contained this drug, they were great for my lungs . My pfs went up by 50 whic h was a shock, i have since found out that it is a bronchodilator does anyone know why it isnt used for asthma. I found the only sid eeffect was that it increased my heart rate quite alot.Am intrigued has anyone any info on it?

7 Replies

oldestnewest
  • Pseudoephedrine, as in Sudafed etc

    Hi!

    I too am prescribed pseudo ephedrine, 60mg 4 times a day when necessary, but I find it has me totally 'wired' and never take a dose after midday if I want to sleep that night! I actually find that even when I am bad, one tablet in the morning is often enough!

    Mine are for decongesting my chronically stuffed infected sinuses. This is the drug containd in OTC preparations like Sudafed, but they only contain 30mg. I really think it is pretty poweful stuff, and really should be taken very carefuly as some people react quite weirdly to ephedrine, well it has me virtually hanging from the ceiling!

    I have no idea about it's use re asthma, but wonderful news about your PF rising with it, maybe your sinuses are affecting your chest too??? but the Pseudoephedrine is similar to adrenaline.

    A few of us are prescribed epipens to rescue our severe attacks with if absolutely necessary, and these contain adrenaline/ephedrine. So it does obviously have its use in asthma, but more so in the allergic hayfever nasal symptoms side of things.

    Hope this helps. It has many drug interactions, and I know you shouldnt take it for more than a week at a time as it is another addictive drug!

  • When i was small i was given either tedral or franol for asthma, both of which contained ephidrine (and theophylline).

  • Sus-

    i was taking it for sinuses and boy u are so right about not sleeping it was a mare!, was told it is a bronchodilator but not used now due to side effects such as tachycardia etc.

    I also have an epipen so have xperienced the effecys in that context.

    I think i was just surprised thats something sld OTC could actually increase my pf, sadly as soon as i stopped it went back down:( I know also that i have a post nasal drip but cant use any steroid sprays to help as all cause nosebleeds of some duration!

    I might do some more research into it.

  • I watched some terrible day time movie where the murder was done with this pseudo ephidrin in an inhlaer which gave the victim a massive overdose - the deective in the film said that it gave unpredictable results as a broncodilator so its use was limited dont know if that is true or not in reality! It was a 1950's film.

    Den

  • Ephedrine was withdrawn (I think) because of what Den said - unpredictable absorbtion and also the side effects such as tachychardia etc.

    Ventolin & Bricanyl replaced it.

  • I was prescribed it in the 70s not sure up to when though. It wasnt that good but as far as i know it was the only thing around at the time.

  • Ohhhh no I didnt realise this stuff (Sudafed or pseudoephedrine)kept you awake too :(

    Ive been stuck on this now as cant tolerate nasal sprays and have bad sinus problems!

    Its working good BUT if this ontop of my other meds is keeping me awake then I have no hope :(